Pharmacogenetics and pharmacokinetics modeling of unexpected and extremely severe toxicities after sorafenib intake.Pharmacogenomics. 2020 Feb; 21(3):173-179.P
A 53-year-old woman with papillary thyroid cancer treated with 800 mg sorafenib therapy rapidly experienced grade 3 toxicities. Dosing was reduced in a step-wise manner with several treatment discontinuations down to 200 mg every 2 days but severe toxicities continued. Plasma drug monitoring showed high exposure, even at low dose. Dosing was then further reduced at 200 mg every 3 days and tolerance was finally acceptable (i.e., grade 1 toxicity) with stable disease upon RECIST imaging. Pharmacogenetic investigations showed polymorphisms affecting both UGT1A9 (UGT1A9-rs3832043) and nuclear receptor PXR (NR1I2-rs3814055, NR1I2-rs2472677 and NR1I2-rs10934498), possibly resulting in downregulation of liver metabolizing enzymes of sorafenib (i.e., CYP and UGT). Patient's clearance (0.48 l/h) estimated by Bayesian approach was consistently lower than usually described. This is the first time that, in addition to mutations affecting UGT1A9, genetic polymorphisms of NR1I2 have possibly been associated with both plasma overexposure and severe toxicities upon sorafenib intake.